Virginia, 2003Damaging Winds in Virginia, July 6, 2003
July 6, 2003 · NWS AKQ · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 6, 2:20 PM EST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 6, 2:20 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT SUN JUL 6 2003
OVERVIEW: SCTD SHRAS/TSRAS WILL BE A POSSIBILITY THIS
EVENG THRU MON EVENG...AS WK TROFINESS REMAINS OVR...THEN
SLOWLY MOVES ESE THRU FA. UA RDGING/DWNSLPING WILL PROVIDE
MSTLY SNY AND HOT WX ON TUE. THEN...CHCS FOR SHRAS/TSRAS
RETURN AGAIN FOR WED AFTN THRU FRI.
SHORT TERM: COUPLE OF TSRAS POPPING UP TO OUR W...SEEMED
TO BE HAVING A TOUGH TIME HOLDING TOGETHER AS THEY SLIDE
E THIS AFTN...DWNSLPING LIKELY THE CAUSE OF THIS. IN ANY
EVENT...WILL STILL MAINTAIN CHC POPS TNGT (ESPLY FOR THIS
EVENG) ALL ZNS DUE TO COMBO OF INSTABILITY/WK TROF LAYING
IN VCNTY OF NRN/WRN AREAS.
TROF SLOWLY PROGRESSES ESE ACRS CWA DURING MON/MON NGT
POSSIBLY TRIGGERING SCTD SHRAS/TSRAS...ESPLY MON AFTN
INTO MON EVENG. WILL GO HIER CHC SRN ZNS...WHERE DEEPEST
MOIST/BEST LIFT WILL SHIFT TWD...ESPLY FOR THE AFTN/EVENG.
UA RDG/DWNSLPING THEN TAKES OVR MON NGT THRU TUE NGT...WITH
HOT/MSTLY SNY CONDITIONS ON TUE. MANY AREAS WILL REACH
MID 90S.
EXTENDED: ANOTHER FRNTL BNDRY WILL APPROACH FM THE N DURING
WED...WITH WK AREAS OF LO PRES MOVNG ALONG IT. THE FRNT
WILL THEN LAY NR OUR EXTRM NRN ZNS WED NGT THRU THU NGT
WITH A COLD FRNT THEN EXPECTED TO PUSH THRU FA FM W TO E
ON FRI. THIS WILL RESULT IN CHCS FOR SHRAS/TSRAS FM WED
AFTN THRU FRI. DRY/VRY WRM WX FOR SAT AND SUN.
FCSTID = 32
SBY 76 90 74 95 / 30 30 10 10
OXB 75 89 73 90 / 30 30 10 10
ECG 76 91 75 93 / 30 40 30 10
ORF 75 91 75 94 / 30 40 30 10
PHF 75 91 74 95 / 30 40 10 10
AKQ 74 91 73 95 / 30 40 10 10
RIC 74 91 73 95 / 40 30 10 10
FVX 72 91 71 94 / 40 30 10 10
.AKQ...
.MD...NONE.
.NC...SCA CURRITUCK SND.
.VA...NONE.
GINGRICH
Hazardous weather outlook, Jul 6, 4:30 AM EST, 12 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-061600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN JUL 06 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE LOWER
MARYLAND EASTERN SHORE...THE VIRGINIA LOWER EASTERN SHORE...AND
PORTIONS OF CENTRAL VIRGINIA FROM RICHMOND NORTHWARD. IN ADDITION TO
HEAVY DOWNPOURS...THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 60 MPH...AND SMALL HAIL. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EARLY EVENING HOURS.
HEAT INDICES ACROSS THE ENTIRE AREA WILL REACH NEAR 100 TODAY.
.DAYS TWO THROUGH SEVEN...
HEAT INDICES TUESDAY ARE EXPECTED TO CLIMB BETWEEN 100 AND 105.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
BROWN
THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 6, 3:40 PM EST, 1 hour 35 minutes before
VAZ048-049-061-062130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT SUN JUL 6 2003
...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE WESTERN PIEDMONT...
AT 435 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM NEAR CHARLOTTESVILLE
SOUTHWEST TO NEAR LYNCHBURG. THESE STORMS WERE MOVING EAST AROUND
25 MPH...AND WILL MOVE ACROSS LOUISA...FLUVANNA AND CUMBERLAND
COUNTIES BEFORE 530 PM. EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS
AND FREQUENT LIGHTNING WITH THESE STORMS AS THEY MOVE THROUGH.
44
Special weather statement, Jul 6, 4:05 PM EST, 1 hour 10 minutes before
VAZ073-074-062130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT SUN JUL 6 2003
...STRONG THUNDERSTORM MOVING ACROSS KING AND QUEEN COUNTY...
AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF HENLEY FORK...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL REACH...BRUINGTON AND CROUCH AROUND
505 PM...MILLERS TAVERN AROUND 510 PM...HOWERTONS AROUND 520 PM...
UPRIGHT AROUND 525 PM...DUNNSVILLE AND BRAYS FORK AROUND 530 PM.
EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS AND OCCASIONAL LIGHTNING
WITH THIS STORM OVER THE NEXT 30 MINUTES.
44
&&
LAT...LON 3781 7712 3769 7696 3784 7676 3791 7682
Special weather statement, Jul 6, 4:25 PM EST, 50 minutes before
VAZ049-061>063-069-062215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
525 PM EDT SUN JUL 6 2003
...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF CENTRAL VIRGINIA...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
CALEDONIA IN WESTERN GOOCHLAND COUNTY TO 3 MILES NORTH OF TRENTS
MILL AND 31 MILES WEST OF GUINEA MILLS IN CUMBERLAND COUNTY...MOVING
EAST AT 20 MPH.
THE THUNDERSTORMS WILL REACH...
BYRD MILL AND TREVILIANS AROUND 525 PM
LAKESIDE VILLAGE AND TRENTON MILLS AROUND 530 PM
HADENSVILLE AND LOUISA AROUND 535 PM
YANCEYVILLE AND LOUISA AIRPORT AROUND 540 PM
CARTERSVILLE AND TRENTS MILL AROUND 545 PM
ORCHID AND APPLE GROVE AROUND 550 PM
WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND SMALL HAIL ARE
POSSIBLE WITH THESE STORMS.
&&
LAT...LON 3758 7829 3775 7819 3787 7806 3794 7818
3817 7828 3812 7785 3801 7769 3786 7773
3786 7743 3759 7775 3733 7854Special weather statement, Jul 6, 4:35 PM EST, 40 minutes before
VAZ074-062200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT SUN JUL 6 2003
...STRONG THUNDERSTORM MOVING ACROSS ESSEX COUNTY...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILLERS TAVERN...MOVING NORTHEAST AT 10 MPH.
THE THUNDERSTORM WILL REACH...HOWERTONS AROUND 535 PM...BRAYS FORK
AND MOUNT LANDING AROUND 545 PM...DUNNSVILLE AND TAPPAHANNOCK AROUND
550 PM.
EXPECT BRIEF HEAVY DOWNPOURS...GUSTY WINDS AND OCCASIONAL LIGHTNING
WITH THIS STORM OVER THE NEXT 30 MINUTES.
&&
LAT...LON 3787 7708 3774 7691 3788 7677 3796 7689
Thunderstorm Wind, Cumberland
- When
- July 6, 5:15 PM EST
- Where
- Cumberland County, Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -77.983
Numerous trees down across southern half of county.
Thunderstorm Wind, Amelia
- When
- July 6, 5:50 PM EST
- Where
- Amelia County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.483, -78.250
Trees down at intersection of Route 360 and Route 38.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in North Carolina, July 6, 20031 death · 1 injured · $800,000 · 1 event
- Tornadoes and Hail in Wisconsin, July 6, 20038 injured · $1.1 million · F1 · 22 events
- Hail and Damaging Wind in Nebraska, July 6 to 7, 2003$1.4 million · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, July 6 to 7, 2003$406,000 · 50 kt wind · 20 events
- Damaging Winds in Iowa, July 6, 2003$496,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Michigan, July 6, 2003$230,000 · 2 in hail · 5 events
- Flash Flooding and Damaging Winds in Indiana, July 6 to 7, 2003$80,000 · 56 kt wind · 24 events
- Damaging Winds in Ohio, July 6, 2003$108,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, July 6, 2003$66,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Virginia, July 6, 2003$40,000 · 65 kt wind · 14 events
- Hail and Damaging Winds in Illinois, July 6, 20031 injured · 2 in hail · 30 events
- Tornadoes and Hail in Minnesota, July 6, 2003$5,000 · F1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330535, 5329361.